Alert archive / Missouri / Severe Thunderstorm Warnings in 2006

Severe Thunderstorm Warning 23, NWS Springfield, MO

March 9, 2006Howell County, Ozark County, Missouri

NWS Springfield, MO issued this severe thunderstorm warning at Mar 9, 2006, 4:03 PM CST for Howell County, Ozark County, Missouri. It was in force for 55 min. 3 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Mar 9, 2006, 4:03 PM CST (22:03 UTC)
Expired
Mar 9, 2006, 4:58 PM CST
In force
55 min
Issued by
NWS Springfield, MO
Area
Counties, with a storm outline in the text

Counties Howell County, MO, Ozark County, MO

The radar

The Springfield radar (KSGF), 127 km from the middle of the area, began a volume at 22:05 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Mar 9, 4:10 PM CSTTSTM WND DMG5 N Bakersfield, MOTREES DOWN 5 MILES NORTH OF BAKERSFIELD
Mar 9, 4:15 PM CSTTSTM WND DMGWest Plains, MOTREES DOWN
Mar 9, 4:39 PM CSTTSTM WND DMGWest Plains, MOTREES AND POWERLINES DOWN IN WEST PLAINS

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 3 storm reports to this severe thunderstorm warning; the first came 7 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Mar 9, 12:30 PM CSTSevere Thunderstorm WatchSPC6 hr

The nearest sounding before it

Springfield, MO (KSGF), launched 12:00Z, 10.1 hours before the alert went out and 147 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Springfield, MO at 12:00Z on 2006-03-09Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Springfield, MO at 12:00Z on 2006-03-09The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -11 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1055 m above ground
0-6 km bulk shear
72 kt
0-1 km storm-relative helicity
-11 m²/s²
0-3 km storm-relative helicity
117 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KSGF 092203
SVRSGF
MOC091-153-092300-
/O.NEW.KSGF.SV.W.0023.060309T2203Z-060309T2300Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE SPRINGFIELD MO
403 PM CST THU MAR 9 2006

THE NATIONAL WEATHER SERVICE IN SPRINGFIELD HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  OZARK COUNTY IN MISSOURI.
  HOWELL COUNTY IN MISSOURI.

* UNTIL 500 PM CST.

* AT 400 PM CST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING PENNY SIZE
  HAIL...AND DESTRUCTIVE WINDS IN EXCESS OF 70 MPH.  THESE STORMS
  WERE LOCATED ALONG A LINE EXTENDING FROM 6 MILES EAST OF
  GAINESVILLE TO BAKERSFIELD TO 12 MILES SOUTH OF VIOLA...AND 
  MOVING EAST NORTHEAST AT 40 MPH.

* SEVERE THUNDERSTORMS WILL BE...
  5 MILES SOUTH OF WEST PLAINS BY 450 PM CST.

THE TOWNS OF TECUMSEH...UDALL...HARDENVILLE...ZANONI...CAULFIELD...
MOODY...POTTERSVILLE AND SOUTH FORK ARE ALSO IN THE PATH OF THESE
SEVERE THUNDERSTORMS.

PEOPLE IN THE PATH OF THIS STORM SHOULD PREPARE IMMEDIATELY FOR LARGE
HAIL...DAMAGING WINDS AND DEADLY CLOUD TO GROUND LIGHTNING. MOVE TO
AN INDOOR SHELTER AND STAY AWAY FROM WINDOWS.

LAT...LON 3651 9252 3652 9172 3680 9168 3680 9250

$$

FOSTER
4 follow-up statements
000 
WWUS53 KSGF 092212
SVSSGF

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
410 PM CST THU MAR 9 2006

MOC091-153-092300-
/O.CON.KSGF.SV.W.0023.000000T0000Z-060309T2300Z/
HOWELL MO-OZARK MO-
410 PM CST THU MAR 9 2006

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR OZARK AND
HOWELL COUNTIES UNTIL 500 PM CST...

AT 405 PM CST...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING
DESTRUCTIVE WINDS IN EXCESS OF 70 MPH.  THESE STORMS WERE LOCATED
ALONG A LINE EXTENDING FROM 13 MILES NORTHEAST OF GAINESVILLE TO
BAKERSFIELD TO 7 MILES SOUTHEAST OF VIOLA...AND MOVING NORTHEAST AT
50 MPH.

SEVERE THUNDERSTORMS WILL BE...
  NEAR WEST PLAINS BY 425 PM CST.

THE TOWNS OF DORA...MOODY...CAULFIELD...SOUTH FORK...POTTERSVILLE AND
SILOAM SPRINGS ARE ALSO IN THE PATH OF THIS LINE OF SEVERE
THUNDERSTORMS.

PEOPLE IN THE PATH OF THIS STORM SHOULD PREPARE IMMEDIATELY FOR 
DAMAGING WINDS. MOVE TO AN INDOOR SHELTER AND STAY AWAY 
FROM WINDOWS.

DAMAGING WINDS HAVE DOWNED TREES IN GASSVILLE AND YELLVILLE IN 
NORTHERN ARKANSAS. THIS IS A DANGEROUS STORM...SEEK SAFE SHELTER AND 
STAY AWAY FROM WINDOWS

LAT...LON 3651 9252 3652 9172 3680 9168 3680 9250

$$

FOSTER
000 
WWUS53 KSGF 092229
SVSSGF

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
428 PM CST THU MAR 9 2006

MOC091-153-092300-
/O.CON.KSGF.SV.W.0023.000000T0000Z-060309T2300Z/
HOWELL MO-OZARK MO-
428 PM CST THU MAR 9 2006

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR OZARK AND
HOWELL COUNTIES UNTIL 500 PM CST...

AT 425 PM CST...A LINE OF SEVERE THUNDERSTORMS WAS REPORTED 
DESTRUCTIVE WINDS IN EXCESS OF 70 MPH.  THESE STORMS WERE LOCATED
ALONG A LINE EXTENDING FROM 15 MILES SOUTHWEST OF WILLOW SPRINGS TO
10 MILES SOUTH OF WILLOW SPRINGS TO WEST PLAINS TO 9 MILES NORTHWEST
OF THAYER...AND MOVING NORTHEAST AT 50 MPH.

THIS LINE OF SEVERE THUNDERSTORMS WILL AFFECT MAINLY RURAL AREAS OF
EASTERN OZARK AND SOUTHERN HOWELL COUNTIES.

DAMAGING WINDS HAVE DOWNED TREES IN GASSVILLE AND YELLVILLE IN 
NORTHERN ARKANSAS...AND IN THE GAINESVILLE AREA OF OZARK COUNTY 
MISSOURI. THIS IS A DANGEROUS STORM...SEEK SAFE SHELTER AND STAY 
AWAY FROM WINDOWS

LAT...LON 3651 9252 3652 9172 3680 9168 3680 9250

$$

FOSTER
000 
WWUS53 KSGF 092248
SVSSGF

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
446 PM CST THU MAR 9 2006

MOC153-092256-
/O.CAN.KSGF.SV.W.0023.000000T0000Z-060309T2300Z/
OZARK MO-
446 PM CST THU MAR 9 2006

...THE SEVERE THUNDERSTORM WARNING FOR OZARK COUNTY HAS BEEN
CANCELLED...

AT 440 PM CST...WEATHER SERVICE DOPPLER RADAR INDICATED THAT THE
THUNDERSTORMS WHICH PROMPTED THE WARNING HAVE EITHER WEAKENED OR
MOVED OUT OF THE AREA...AND NO LONGER POSE AN IMMEDIATE THREAT TO
LIFE OR PROPERTY. THEREFORE...THE SEVERE THUNDERSTORM WARNING HAS
BEEN CANCELLED.

LAT...LON 3678 9211 3679 9210 3680 9168 3678 9169
      3666 9170 3664 9171 3652 9171 3653 9210
      3652 9212

$$

MOC091-092300-
/O.CON.KSGF.SV.W.0023.000000T0000Z-060309T2300Z/
HOWELL MO-
446 PM CST THU MAR 9 2006

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR HOWELL COUNTY
UNTIL 500 PM CST...

AT 440 PM CST...THESE STORMS WERE LOCATED ALONG A LINE EXTENDING 
FROM EAST OF MOUNTAIN VIEW TO 8 MILES WEST OF ALTON TO MAMMOTH 
SPRING...AND MOVING NORTHEAST AT 50 MPH.

STRONG TO DAMAGING WINDS WILL DIMINISH ACROSS EASTERN HOWELL COUNTY.

THIS STORM HAS A HISTORY OF PRODUCING WIND DAMAGE IN OZARK AND 
HOWELL COUNTIES.


LAT...LON 3678 9211 3679 9210 3680 9168 3678 9169
      3666 9170 3664 9171 3652 9171 3653 9210
      3652 9212

$$

FOSTER
000 
WWUS53 KSGF 092258
SVSSGF

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
458 PM CST THU MAR 9 2006

MOC091-092308-
/O.CAN.KSGF.SV.W.0023.000000T0000Z-060309T2300Z/
HOWELL MO-
458 PM CST THU MAR 9 2006

...THE SEVERE THUNDERSTORM WARNING FOR HOWELL COUNTY HAS BEEN
CANCELLED...

AT 440 PM CST...WEATHER SERVICE DOPPLER RADAR INDICATED THAT THE
THUNDERSTORMS WHICH PROMPTED THE WARNING HAVE EITHER WEAKENED OR
MOVED OUT OF THE AREA...AND NO LONGER POSE AN IMMEDIATE THREAT TO
LIFE OR PROPERTY. THEREFORE...THE SEVERE THUNDERSTORM WARNING HAS
BEEN CANCELLED.

IF SEVERE WEATHER WAS OBSERVED...PLEASE REPORT IT TO THE NEAREST LAW
ENFORCEMENT AGENCY. THEY WILL RELAY YOUR REPORT TO THE NATIONAL
WEATHER SERVICE IN SPRINGFIELD.

LAT...LON 3678 9211 3679 9210 3680 9168 3678 9169
      3666 9170 3664 9171 3652 9171 3653 9210
      3652 9212

$$

FOSTER

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Springfield, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at Mar 9, 2:45 PM CST, 1 hour 18 minutes earlier.

Area forecast discussion, Mar 9, 2:45 PM CST, 1 hour 18 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SPRINGFIELD MO
245 PM CST THU MAR 9 2006

.DISCUSSION...

VIGOROUS VORT MAX ALONG THE KS/MO BORDER AT MID AFTERNOON WILL MOVE
STEADILY EASTWARD AND OUT OF THE REGION TONIGHT. LOOKS LIKE SOME
SHOWERS AND MAYBE ISOLATED THUNDER WILL LINGER INTO THE EVENING
HOURS AS THE SYSTEM LIFTS OUT...BUT SKIES SHOULD BEGIN TO CLEAR FROM
WEST TO EAST TONIGHT.

TODAYS STRONG SHORTWAVE WILL BE REPLACED WITH A WSW FLOW ALOFT
TOMORROW ALLOWING FOR A QUICK REBOUND IN TEMPERATURES AS A DEEP LONG
WAVE TROUGH RE-ESTABLISHES ITSELF OVER THE WESTERN CONUS. FIRST
PIECE OF SHORTWAVE ENERGY WILL EJECT NORTHEASTWARD OUT OF THE
WESTERN TROUGH FRIDAY NIGHT. INCREASING WARM AIR ADVECTION AHEAD OF
THIS LEAD SHORTWAVE COULD ALLOW FOR SOME SCATTERED CONVECTION TO
DEVELOP LATE FRIDAY NIGHT INTO SATURDAY...BUT DEPTH OF THE MOISTURE
AND SPEED OF MOISTURE RETURN LOOK QUESTIONABLE SO NOT INCLINED TO GO
NUTS WITH POPS YET.

AS THE SHORTWAVE PASSES TO OUR NORTH SATURDAY IT MAY ALLOW A WEAK
FRONT TO SAG SOUTHWARD INTO MAINLY OUR NORTHERN CWA. SOUTHERLY WINDS
AHEAD OF THE FRONT SHOULD SET THE STAGE FOR A VERY WARM DAY
SATURDAY. AS FRONT BECOMES STATIONARY ACROSS THE CWA SATURDAY NIGHT
IT LOOKS LIKE THE NEXT SHORTWAVE WILL EJECT OUT OF THE WESTERN
TROUGH AND ALLOW FOR RENEWED CONVECTIVE DEVELOPMENT ALONG THE
BOUNDARY.

ASSUMING CONVECTIVE OUTFLOW DOESNT RETARD ITS NORTHWARD
PROGRESSION...THE FRONT SHOULD HEAD BACK NORTHWARD SUNDAY AHEAD OF
THE MAIN PIECE OF SHORTWAVE ENERGY PROGGED TO RIDE OUT INTO THE
PLAINS. SUNDAY SHOULD BE ANOTHER WARM DAY WITH GUSTY SOUTHERLY WINDS
DEVELOP IN RESPONSE TO DEEPENING LOW PRESSURE OVER THE CENTRAL
PLAINS. THIS SYSTEM WILL DRAG A FRONT THROUGH THE AREA SUNDAY NIGHT
BRINGING YET ANOTHER CHANCE OF SHOWERS/STORMS TO THE AREA.

GOING EXTENDED GRIDS APPEAR TO BE IN GOOD SHAPE. MEDIUM RANGE MODELS
ARE IN REASONABLY GOOD AGREEMENT ON BRINGING A SHOT OF COOLER AIR
INTO THE AREA MONDAY INTO TUESDAY IN THE WAKE OF THE WEEKEND
SHORTWAVE. SHOULD SEE A RATHER QUICK REBOUND IN TEMPERATURES BY
MIDWEEK AS WE TRANSITION BACK TO MORE OF A ZONAL FLOW BY MIDWEEK.

IZZI

&&

.AVIATION...

IFR CEILINGS WILL ADVECT EAST THIS AFTERNOON AS A COLD FRONT MOVES
ACROSS THE AREA. AREAS OF FOG AND SCATTERED SHOWERS WILL ALSO RESULT
IN MVFR VISIBILITIES. WINDS WILL SHIFT TO THE WEST NORTHWEST AT THE
SPRINGFIELD TERMINAL BY 21Z. SKIES WILL CLEAR FROM THE WEST LATE
THIS EVENING. PATCHY FOG MAY DEVELOP OVERNIGHT AND EARLY FRIDAY ONCE
SKIES CLEAR.

FOSTER

&&

.SGF WATCHES/WARNINGS/ADVISORIES...

MO...NONE.
KS...NONE.

WFO SGF
Hazardous weather outlook, Mar 9, 1:00 PM CST, 3 hours 3 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SPRINGFIELD MO
100 PM CST THU MAR 9 2006

KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-101200-
BOURBON-CRAWFORD-CHEROKEE-BENTON-MORGAN-MILLER-MARIES-VERNON-
ST. CLAIR-HICKORY-CAMDEN-PULASKI-PHELPS-BARTON-CEDAR-POLK-DALLAS-
LACLEDE-TEXAS-DENT-JASPER-DADE-GREENE-WEBSTER-WRIGHT-NEWTON-
LAWRENCE-CHRISTIAN-DOUGLAS-HOWELL-SHANNON-MCDONALD-BARRY-STONE-
TANEY-OZARK-OREGON-
1050 AM CST THU MAR 9 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF THE MISSOURI
OZARKS AND EXTREME SOUTHEAST KANSAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

  ISOLATED THUNDERSTORMS WILL AFFECT MUCH OF THE OUTLOOK AREA THIS
  AFTERNOON INTO EARLY THIS EVENING AS A STRONG UPPER LEVEL STORM
  SYSTEM MOVES INTO THE AREA. DUE TO THE VERY COLD TEMPERATURES
  ALOFT...SOME OF THE THUNDERSTORMS COULD PRODUCE SOME HAIL SMALLER
  THAN ONE INCH IN DIAMETER.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

  A SERIES OF DISTURBANCES WILL BRING MULTIPLE CHANCES FOR
  THUNDERSTORMS TO THE REGION SATURDAY NIGHT THROUGH SUNDAY NIGHT.
  THERE IS SOME POTENTIAL FOR SEVERE WEATHER DURING THIS TIME FRAME.

.SPOTTER INFORMATION STATEMENT...

  SPOTTER ACTIVATION WILL NOT BE NEEDED THROUGH TONIGHT.

&&

THIS PRODUCT IS NOW AVAILABLE IN GRAPHICAL FORMAT...ALONG WITH
OTHER WEATHER...HYDROLOGICAL AND CLIMATE INFORMATION...AT
HTTP://WWW.CRH.NOAA.GOV/SGF(ALL LOWERCASE)

IZZI

In the hours before

Special weather statement, Mar 9, 12:45 PM CST, 3 hours 18 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
1245 PM CST THU MAR 9 2006

MOZ057-058-068>071-079>083-090>092-094>098-102>105-092145-
MILLER-MARIES-HICKORY-CAMDEN-PULASKI-PHELPS-POLK-DALLAS-LACLEDE-
TEXAS-DENT-GREENE-WEBSTER-WRIGHT-LAWRENCE-CHRISTIAN-DOUGLAS-
HOWELL-SHANNON-BARRY-STONE-TANEY-OZARK-
INCLUDING THE CITIES OF...ELDON...LAKE OZARK...VIENNA...
HERMITAGE...OSAGE BEACH...CAMDENTON...FORT LEONARD WOOD...
WAYNESVILLE...ROLLA...BOLIVAR...BUFFALO...LEBANON...HOUSTON...
CABOOL...SALEM...SPRINGFIELD...MARSHFIELD...ROGERSVILLE...
MOUNTAIN GROVE...MANSFIELD...AURORA...MOUNT VERNON...NIXA...
OZARK...AVA...WEST PLAINS...WINONA...EMINENCE...MONETT...
CASSVILLE...KIMBERLING CITY...GALENA...BRANSON...FORSYTH...
GAINESVILLE...THEODOSIA
1245 PM CST THU MAR 9 2006

THE NATIONAL WEATHER SERVICE HAS ISSUED SEVERE THUNDERSTORM WATCH
51 IN EFFECT UNTIL 6 PM CST THIS AFTERNOON FOR THE FOLLOWING AREAS

IN MISSOURI THIS WATCH INCLUDES 23 COUNTIES

IN CENTRAL MISSOURI

CAMDEN                HICKORY               MARIES
MILLER                PHELPS                PULASKI

IN SOUTH CENTRAL MISSOURI

DENT                  HOWELL                SHANNON
TEXAS

IN SOUTHWEST MISSOURI

BARRY                 CHRISTIAN             DALLAS
DOUGLAS               GREENE                LACLEDE
LAWRENCE              OZARK                 POLK
STONE                 TANEY                 WEBSTER
WRIGHT

THIS INCLUDES THE CITIES OF...AURORA...AVA...BOLIVAR...BRANSON...
BUFFALO...CABOOL...CAMDENTON...CASSVILLE...ELDON...EMINENCE...
FORSYTH...FORT LEONARD WOOD...GAINESVILLE...GALENA...HERMITAGE...
HOUSTON...KIMBERLING CITY...LAKE OZARK...LEBANON...MANSFIELD...
MARSHFIELD...MONETT...MOUNT VERNON...MOUNTAIN GROVE...NIXA...
OSAGE BEACH...OZARK...REPUBLIC...ROGERSVILLE...ROLLA...SALEM...
SPRINGFIELD...THEODOSIA...VIENNA...WAYNESVILLE...WEST PLAINS...
WILLOW SPRINGS AND WINONA.

FOSTER

The office that day

Everything else NWS Springfield, MO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 9, 4:22 AM CSTSevere Thunderstorm WarningSGFOzark, Taney38 min
Mar 9, 11:43 AM CSTFlash Flood WarningSGFOregon6 hr
Mar 9, 4:22 PM CSTSevere Thunderstorm WarningSGFDouglas27 min
Mar 9, 4:32 PM CSTSevere Thunderstorm WarningSGFOregon, Shannon43 min

Nearby

Severe Thunderstorm Warnings in Missouri, 2006Every severe thunderstorm warning in 2006

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.